Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Wilmington, OH

October 24, 2001Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 9:18 PM EDT for Franklin County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 9:18 PM EDT (01:18 UTC)
Expired
Oct 24, 2001, 10:15 PM EDT
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 9:58 PM EDTThunderstorm Wind 50 MCanal Winchester, OHA 58 mph gust was measured along US Route 33 near the Farifield county line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS51 KILN 250120
SVRILN
OHC049-250215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
918 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL OHIO...

* UNTIL 1015 PM EDT...

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 18 MILES SOUTHWEST OF LAKE DARBY...OR ABOUT 9
  MILES SOUTH OF LONDON...MOVING EAST AT 60 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  COLUMBUS...
  GAHANNA...
  GROVE CITY...
  HILLIARD...
  REYNOLDSBURG...
  UPPER ARLINGTON...
  WESTERVILLE...
  WORTHINGTON...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING WIND GUSTS TO 70 
MPH. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:45 PM EDT, 33 minutes earlier.

Area forecast discussion, Oct 24, 8:45 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
845 PM EDT WED OCT 24 2001

WILL UPDATE AT 9 PM TO REMOVE INDIANA COUNTIES FROM BOTH TORNADO AND
FLASH FLOOD WATCH. I MAY ALSO BE ABLE TO CUT WEST CENTRAL OHIO AT
THIS TIME FROM THE TOR WATCH AS LEADING EDGE IS APPROACHING EASTERN
EDGES OF HARDIN AND LOGAN COUNTIES.

.ILN...FLASH FLOOD WATCH TIL 11 PM KYZ089>093 OHZ077-078.

FRANKS

In the hours before

Local storm report, Oct 24, 8:35 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
835 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    10 NE VERSAILLES          IN   WIND DAMAGE
10/24/01   RIPLEY                         TREES DOWNED ALL ACROSS
                                          NORTHERN RIPLEY COUNTY.

0747 PM    MILAN                     IN   WIND DAMAGE
10/24/01   RIPLEY                         ROOF BLOWN OFF A HOUSE.

0800 PM    GREENVIILLE               OH   WIND DAMAGE
10/24/01   DARKE                          TREES DOWNED.

0800 PM    COUNTYWIDE                IN   WIND DAMAGE
10/24/01   DEARBORN                       TREES DOWNED

0805 PM    VEVAY                     IN   WIND DAMAGE
10/24/01   SWITZERLAND                    2 TREES DOWNED.

0811 PM    CVG ASOS                  KY    60 MPH TSTM WIND GUST
10/24/01   BOONE                          WIND GUST TO 52 KNOTS

0820 PM    COUNTYWIDE                OH    MPH TSTM WIND GUST
10/24/01   BUTLER                         NUMEROUS TREES BLOWN DOWN.

0808 PM    HOUSTON                   OH   .88 INCH HAIL
10/24/01   SHELBY

0830 PM    COUNTYWIDE                OH   WIND DAMAGE
10/24/01   MIAMI                          NUMEROUS TREES BLOWN DOWN
Local storm report, Oct 24, 8:43 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    COLD SPRING               KY    MPH TSTM WIND GUST
10/24/01   CAMPBELL                       LARGE LIMBS BLOWN DOWN.
                                          SPOTTER ESTIMATED WINDS OF
                                          50 KNOTS.

0835 PM    MAINEVILLE                OH    MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY SPOTTER.

0837 PM    LEBANON                   OH    MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, Oct 24, 8:43 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    COLD SPRING               KY   58 MPH TSTM WIND GUST
10/24/01   CAMPBELL                       LARGE LIMBS BLOWN DOWN.
                                          SPOTTER ESTIMATED WINDS OF
                                          50 KNOTS.

0835 PM    MAINEVILLE                OH   60 MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY SPOTTER.

0837 PM    LEBANON                   OH   60 MPH TSTM WIND GUST
10/24/01   WARREN                         ESTIMATED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, Oct 24, 8:59 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
859 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0854 PM    1 S WILMINGTON            OH   69 MPH TSTM WIND GUST
10/24/01   CLINTON                        MEASURED 60 KNOT GUST AT
                                          WFO ILN
Local storm report, Oct 24, 9:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
906 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    LUDLOW                    KY   WIND DAMAGE
10/24/01   KENTON                         TREES DOWNED. ALSO
                                          REPORTED IN ELSMERE.

0825 PM    COUNTYWIDE                OH   WIND DAMAGE
10/24/01   HAMILTON                       NUMEROUS TREES DOWNED.

0859 PM    4 SE WILMINGTON           OH   58 MPH TSTM WIND GUST
10/24/01   CLINTON                        MEASURED 50 KNOT GUST AT
                                          ILN ASOS.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningILNHamilton58 min
Oct 24, 8:04 PM EDTSevere Thunderstorm WarningILNShelby41 min
Oct 24, 8:11 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery49 min
Oct 24, 8:23 PM EDTSevere Thunderstorm WarningILNWarren52 min
Oct 24, 8:28 PM EDTSevere Thunderstorm WarningILNClermont47 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningILNLogan45 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNClark, Greene39 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningILNChampaign39 min
Oct 24, 8:43 PM EDTSevere Thunderstorm WarningILNBrown, Clinton, Highland47 min
Oct 24, 9:02 PM EDTSevere Thunderstorm WarningILNFayette43 min
Oct 24, 9:04 PM EDTSevere Thunderstorm WarningILNMadison, Union41 min
Oct 24, 9:15 PM EDTSevere Thunderstorm WarningILNPickaway, Ross45 min
Oct 24, 9:22 PM EDTSevere Thunderstorm WarningILNDelaware38 min
Oct 24, 9:33 PM EDTSevere Thunderstorm WarningILNAdams57 min
Oct 24, 9:55 PM EDTSevere Thunderstorm WarningILNFairfield, Licking50 min
Oct 24, 9:59 PM EDTSevere Thunderstorm WarningILNPike, Scioto46 min
Oct 24, 10:01 PM EDTSevere Thunderstorm WarningILNRoss29 min
Oct 24, 10:04 PM EDTSevere Thunderstorm WarningILNHocking41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.